Hail, Taylor
- When
- April 13, 1:30 PM CST to 1:34 PM CST
- Where
- Taylor County, 3 mi W of Tuscola
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.220, -99.851
A cold front interacted with an upper level low pressure system to produce a few severe storms from just south of Abilene to Brownwood. These storms resulted in a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front interacted with an upper level low pressure system to produce a few severe storms from just south of Abilene to Brownwood. These storms resulted in a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 13, 11:48 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1248 PM CDT Mon Apr 13 2015 .AVIATION... /18Z TAFS/ Storms developing just south of the I-20 corridor will back build north over the I-20 corridor this afternoon. Have thunder mentioned for KABI through 06Z, although it may be mainly showers after 00Z. Localized heavy rainfall may briefly lower visibilities at KABI to IFR but timing unknown so did not include in TAF. Front will push through KSJT late this afternoon and KBBD early this evening, with MVFR ceilings developing a couple hours after frontal passage. MVFR ceilings will develop towards midnight along the I-10 corridor, affecting KJCT and KSOA. MVFR ceiling will persist into early Tuesday afternoon. && .PREV DISCUSSION... /ISSUED 609 AM CDT Mon Apr 13 2015/ AVIATION... /12Z TAFS/ Extensive mid and upper level cloud cover has precluded the development of stratus this morning. Patchy areas of stratus/fog are still possible which may result in MVFR conditions, but VFR conditions were continued at this time. A cold front will move through the region today, clearing the Interstate 10 corridor by 06z Tuesday. Isolated to scattered showers and thunderstorms will be possible along the and behind the front this afternoon and evening, mainly affecting KABI, KSJT, and KBBD. MVFR ceilings will return to all TAF sites behind the front through the early morning hours Tuesday. PREV DISCUSSION... /ISSUED 356 AM CDT Mon Apr 13 2015/ SHORT TERM... (Today and Tonight) An upper level low is currently located across far West Texas and is forecast to move east northeast across the South Plains late today and overnight. At the same time, a cold front will move into the Big Country this morning. Models differ in the timing of this front, with the NAM being the slowest, bringing the front into the northern Big Country around 18z, while the HRRR/Texas Tech WRF bring the front to near the Interstate 20 corridor around 18z. The forecast was trended closer to the faster high resolution model solutions, with the front into the Concho Valley by 00z, then through all of West Central Texas by 06z. Highs ahead of the front will reach the upper 70s to mid 80s across the southern half of the area, with low to mid 70s across the Big Country. Showers and thunderstorms are forecast to develop along and behind the aforementioned cold front mainly this afternoon and overnight. A fairly unstable atmosphere will reside across parts of West Central Texas, especially the eastern half of the region. SBCAPE values in our area will generally be in the 1000 to 1500 J/KG range, with 0-6 KM bulk shear values in the 30 to 45 knot range. A few strong to severe thunderstorms will be possible this afternoon and tonight, with hail and damaging winds being the main threats. PoPs today and tonight will range from likely across the Big Country to slight chance across the Interstate 10 corridor. Overnight lows will be in the low to mid 50s. Daniels LONG TERM... (Tuesday through Sunday) On Tuesday, the upper level low resulting in rain chances through Monday night will be moving off to the northeast. A trailing trough axis will move through the area Tuesday, giving mainly eastern areas of chance for additional scattered showers and isolated thunderstorms, and mainly during the morning hours. Kept the dry forecast going from Tuesday night through Wednesday. After cool highs Tuesday of 60s to lower 70s underneath the low and behind the cold front, temperatures will warm into the 80s across the area Wednesday. Models continue to bring the next low into the four corners region Wednesday/Wednesday night. This will put our area in southwest flow aloft, and result in surface low pressure developing to our northwest. Models have reasonably good agreement between each other from Wednesday night into Friday night with respect to this low. The upper level low become cut off from the main flow through this time period and meanders around the northern NM/southeastern CO region. This is a relatively favorable pattern for our area for precipitation. With surface low pressure remaining in place to our northwest, Gulf of Mexico moisture should be able to continue advecting into the area. And aloft, shortwave troughs will likely rotate around the low and over the area. The problem with the latter element is timing these disturbances as they move across the area. However, with this pattern in place through Friday night, it's hard to argue against at least a slight chance for showers and thunderstorms across most of the area each period from Wednesday night into Saturday morning. However, we will not see a continuous chance for rain through the time period, more likely there will be periods of scattered precipitation with lulls in between. Considering the potential for clouds/rain for the second half of the week, have kept highs generally near or slightly below normal values (generally in the 70s), with lows mainly in the 50s as clouds/moisture will limit cooling during the overnight hours. While a few storms during the time period may become strong with marginally severe hail, we do not expect any widespread severe weather. Models diverge in their solutions from Saturday into Sunday, so went with a generally dry forecast from Saturday night into Sunday. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 52 67 49 81 63 / 60 20 10 10 20 San Angelo 54 71 52 84 62 / 40 10 10 10 30 Junction 56 75 53 83 62 / 20 20 10 10 30 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 225 PM CDT MON APR 13 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-141930- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 225 PM CDT MON APR 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... ALONG AND NORTH OF A MERTZON...SAN ANGELO...BROWNWOOD LINE. THIS INCLUDES THE CITIES OF ABILENE AND SWEETWATER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. LOCALIZED FLOODING IS POSSIBLE DUE TO HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS. THERE IS ALSO A SMALL POTENTIAL FOR A LAND SPOUT...OR BRIEF WEAK TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL... DAMAGING WINDS AND DEADLY LIGHTNING. BUT THERE IS UNCERTAINTY WITH THE FORECAST TIMING AND COVERAGE WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 200 PM CDT MON APR 13 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-132100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER... STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS... MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA... HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN... ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN... BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON 200 PM CDT MON APR 13 2015 ...VERY HEAVY RAINFALL AND SEVERE WEATHER POSSIBLE THIS AFTERNOON... THERE IS A THREAT FOR STRONG TO SEVERE THUNDERSTORMS THAT MAY PRODUCE VERY HEAVY RAINFALL...LEADING TO LOCALIZED FLASH FLOODING...LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING MAINLY ALONG AND NORTH OF A LINE FROM STERLING CITY TO BALLINGER TO BROWNWOOD...AND SOUTH OF A LINE FROM ROTAN TO ALBANY. THIS INCLUDES THE CITY OF ABILENE. PLEASE ENSURE YOU HAVE MORE THAN ONE WAY TO RECEIVE NATIONAL WEATHER SERVICE WATCHES AND WARNINGS AND HAVE A PLAN. A SLOW MOVING COLD FRONT AND AN UPPER LEVEL LOW PRESSURE SYSTEM WILL INTERACT WITH PLENTY OF GULF MOISTURE TO TRIGGER THESE THUNDERSTORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 222 PM CDT MON APR 13 2015 TXZ127-131945- TAYLOR TX- 222 PM CDT MON APR 13 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR TAYLOR COUNTY... POTENTIAL STORM HAZARDS INCLUDE... HEAVY RAINFALL GUSTY WINDS AND SMALL HAIL AT 218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF OVALO...OR ABOUT 16 MILES NORTH OF WINTERS...MOVING EAST AT 10 MPH. VERY HEAVY RAINFALL IS OCCURRING. POTENTIAL STORM IMPACTS INCLUDE... DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING... ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS... A FEW WEAK BRANCHES BROKEN... AN ISOLATED POWER OUTAGE POSSIBLE... HAZARDOUS DRIVING CONDITIONS... THE STRONG THUNDERSTORM WILL BE NEAR... OVALO AND TUSCOLA BY 245 PM CDT THIS INCLUDES THE LOW WATER CROSSINGS... CROSSINGS ALONG COUNTY ROAD 150... CROSSINGS ALONG COUNTY ROAD 134... AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF TAYLOR COUNTY. LAT...LON 3230 9971 3211 9983 3215 9993 3232 9984 TIME...MOT...LOC 1920Z 281DEG 7KT 3218 9987
The Dyess AFB radar (KDYX), 66 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
7 hail, 1 funnel cloud. Local standard time, as filed.
Law enforcement reported a funnel cloud between Tuscola and Lawn. The funnel cloud came within 500 feet of the ground.
A trained spotter reported quarter size hail with a lot of rotation in the cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570698, 570688, 570689, 570690, 570691, 570692, 570693, 570694.